Extreme Cold/Wind Chill, Ward
- When
- February 2, 8:00 PM CST to February 3, 11:00 AM CST
- Where
- Ward forecast zone
- Reported by
- Mesonet
Wind chills of 40 to 50 below zero with wind speeds of 10 to 15 mph persisted for several hours.
Bitter cold arctic air with temperatures of 15 to 25 below zero, and wind speeds around 15 mph, resulted in wind chills as low as 55 below zero (Kidder County) across central North Dakota Friday night the 2nd through Saturday morning the 3rd.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Bitter cold arctic air with temperatures of 15 to 25 below zero, and wind speeds around 15 mph, resulted in wind chills as low as 55 below zero (Kidder County) across central North Dakota Friday night the 2nd through Saturday morning the 3rd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Feb 2, 3:00 PM CST, 5 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 300 PM CST FRI FEB 2 2007 .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT FORECAST PROBLEM IN THE SHORT TERM PERIOD WILL BE WIND CHILL HIGHLIGHTS. WILL UTILIZE A MODEL BLEND FOR DETAILS AS MODELS FAIRLY SIMILAR OVERALL. CURRENTLY...PRETTY MUCH ENTIRE CWA IS SEEING WINDS OF 20 TO 30 MPH WITH GUSTS TO 35. A FEW HIGHER GUSTS IN THE SOUTHWEST. SOME REDUCED VISIBILITIES ACROSS MAINLY SOUTHERN COUNTIES AT THIS TIME IN BLOWING SNOW. COUPLE OF REPORTS FROM PUBLIC AND STATE RADIO INDICATING SOME BLOWING SNOW REDUCING VISIBILITIES IN WESTERN NORTH DAKOTA. WILL MENTION SOME FLURRIES AND BLOWING SNOW THIS EVENING. THINK BY SUNSET MOST FLURRY ACTIVITY SHOULD HAVE ENDED WITH WIND ALSO BEGINNING TO TAPER OFF. NEXT QUESTION IS WILL WIND CHILL WARNING CRITERIA BE MET TONIGHT. I THINK IT WILL BE CLOSE ESPECIALLY ACROSS THE NORTHERN THIRD OF THE CWA. PROBLEM IS TEMPERATURES WILL NOT DROP OFF SIGNIFICANTLY UNTIL AFTER THE WIND SUBSIDE...AND DONT THINK THAT WILL HAPPEN COMPLETELY UNTIL AFTER MIDNIGHT. CURRENT GRIDS SHOW A FEW HOURS OF -40 GRIDS ACROSS THE NORTH BUT IF WINDS DROP A COUPLE MORE MPH THAN WHAT GRIDS INDICATE WE SHOULD BE OK. IF WINDS KEEP UP...WILL HAVE TO ISSUE A WIND CHILL WARNING. THEREFORE WILL LEAVE THE ADVISORY GOING THROUGH 12Z WITH MENTION OF 30 TO 40 BELOW WIND CHILLS AND LET THE EVENING SHIFT MONITOR EVENING TRENDS FOR POSSIBLE ISSUANCE OF A WARNING TONIGHT. MAY NEED TO EXTEND ADVISORY THROUGH SATURDAY...BUT IT MAY BE A CASE OF WINDS DROPPING OFF IN THE MORNING AND THEN PICKING UP A BIT IN THE AFTERNOON SO WILL LET THE MID SHIFT TAKE A CLOSER LOOK. THE COLD CONTINUES SATURDAY AND SUNDAY. WINDS WILL BE LIGHTER AND THERE WILL BE NO SIGNIFICANT CHANCE OF PRECIPITATION. SUNDAY NIGHT THE WEST WILL SEE AN INCREASE OF CLOUD COVER AS WARM ADVECTION APPROACHES FROM MONTANA. THIS WILL ALSO KEEP OVERNIGHT LOWS A BIT WARMER HERE THAN THE REMAINDER OF THE FORECAST AREA. .LONG TERM...MONDAY THROUGH FRIDAY NIGHT BROUGHT IN A CHANCE OF LIGHT SNOW TO WESTERN NORTH DAKOTA ON MONDAY...AND TO CENTRAL NORTH DAKOTA MONDAY NIGHT AS THE GFS REMAINS CONSISTENT IN PRODUCING SOME LIGHT SNOW ACCUMULATIONS WITH THE BAND OF WARM ADVECTION. NAM ALSO INDICATES SOME LIGHT QPF AMOUNTS TO THE AREA THROUGH MONDAY...BUT IS A BIT MORE PROGRESSIVE MOVING PRECIP FARTHER EAST. WILL STICK CLOSER TO THE GFS...AND EVEN NOT QUITE AS AGGRESSIVE AS IT...AS COLD HIGH PRESSURE CAN BE PESKY TO MOVE THIS TIME OF YEAR. LITTLE CHANGES TO THE REMAINDER OF THE LONG TERM PERIOD. WILL SEE TEMPERATURES MODERATING SLOWLY...BUT MORE SO IN THE WEST. THE EASTERN HALF OF THE CWA WILL REMAIN BELOW NORMAL THROUGH THE EXTENDED PERIOD. && .BIS WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY FROM 6 AM CST /5 AM MST/ TODAY TO 4 AM CST /3 AM MST/ FRIDAY FOR NDZ001>005-009>013-017>022-031>035- 040>046. && TWH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 432 AM CST FRI FEB 2 2007 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-031045- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 432 AM CST FRI FEB 2 2007 /332 AM MST FRI FEB 2 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ARCTIC AIR HAS ENCOMPASSED THE STATE AND WILL BRING DANGEROUS WIND CHILLS TODAY THROUGH SATURDAY MORNING. THE COLD TEMPERATURES COMBINED WITH STRONG WINDS WILL PRODUCE WIND CHILLS OF 20 TO 35 BELOW ZERO TODAY...AND 35 TO 50 BELOW ZERO TONIGHT. IN ADDITION TO THE DANGEROUS WIND CHILLS...THERE WILL BE PERIODS OF BLOWING AND DRIFTING SNOW ACROSS WESTERN AND CENTRAL NORTH DAKOTA. THE LOWER VISIBILITIES IN BLOWING SNOW WILL MAINLY OCCUR OVER OPEN AREAS TODAY. TRAVEL WILL BE HAZARDOUS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY COLD TEMPERATURES AND PERIODS OF DANGEROUS WIND CHILLS WILL CONTINUE SATURDAY THROUGH MONDAY. TEMPERATURES WILL BEGIN TO MODERATE TOWARDS THE MIDDLE OF THE WEEK...BUT STILL REMAINING BELOW NORMAL OVER MOST LOCATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NH
The national radar mosaic for the moment the first event began.
8 extreme cold/wind chill. Local standard time, as filed.
Wind chills of 40 to 50 below zero with wind speeds of 10 to 15 mph persisted for several hours.
Wind chills of 40 to 45 below zero with wind speeds of 10 to 15 mph persisted for several hours.
Wind chills of 40 to 50 below zero with wind speeds of 10 to 15 mph persisted for several hours.
Wind chills of 40 to 45 below zero with wind speeds of 10 to 15 mph persisted for several hours.
Wind chills of 40 to 50 below zero with wind speeds of 10 to 15 mph persisted for several hours.
Wind chills of 40 to 50 below zero with wind speeds of 10 to 15 mph persisted for several hours.
Wind chills of 40 to 55 below zero with wind speeds of 10 to 15 mph persisted for several hours.
Wind chills of 40 to 45 below zero with wind speeds of 10 to 15 mph persisted for several hours.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2007Every state in 2007This day in weather historyWarnings in North Dakota, February 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 9923, 9928, 9920, 9922, 9924, 9927, 9925, 9926.